Missouri, 2017

Flash Flooding and Flooding in Missouri, April 29 to 30, 2017

April 29 to 30, 2017 · NWS PAH · 13 events in 8 counties and zones

Significant flooding developed after two more thunderstorm complexes dumped heavy rain, bringing three-day rainfall totals up to a foot in isolated locations. A large complex of thunderstorms moved southeast across southeast Missouri during the evening hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$620,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Significant flooding developed after two more thunderstorm complexes dumped heavy rain, bringing three-day rainfall totals up to a foot in isolated locations. A large complex of thunderstorms moved southeast across southeast Missouri during the evening hours of the 29th. The storms occurred near a surface cold front which sagged southward across southern Missouri during the evening. This deluge of heavy rain brought flash flooding to the Ozark foothills. During the overnight hours through the early morning of the 30th, an even larger complex of thunderstorms dumped widespread very heavy rain. This complex occurred along the same front, which moved back north as a warm front across southeast Missouri. These storms caused considerable flash flooding. They also accelerated rises in area rivers, which were already above flood stage in some cases. The rainfall total for the three-day period from April 28 to April 30 was 12.25 inches at Ellsinore in Carter County from the public. A public report of 12.01 inches was received from Old Appleton, near the Perry / Cape Girardeau County line. In Perryville (Perry County), a Cocorahs observer measured 9.87 inches. North and west of a line from Dexter to Sikeston, there were numerous reports of rainfall in the 5 to 10 inch range, including 9.60 inches at Williamsville (Wayne County), 9.21 inches at Patterson (Wayne County), 8.90 inches at Van Buren (Carter County), 7.76 inches at Marble Hill, 6.54 inches at Poplar Bluff, and 5.65 inches at the Cape Girardeau riverfront. Lesser amounts were reported in far southeast counties bordering western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 29, 5:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 29, 5:45 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
645 AM CDT Sat Apr 29 2017

.UPDATE...
Issued at 522 AM CDT Sat Apr 29 2017

Updated forecast products and gridded forecast to reflect
expiration of Severe Thunderstorm Watch 172 at 5 am CDT.

KPAH radar wind profiles showing more unidirectional flow now from
surface and aloft. The 50kt 3-5kft MSL southwesterly winds air
also shrinking, suggesting a gradual weakening of the low level
jet nearing its climatological diurnal minimum. Winds aloft are
also weakening slightly, holding near the 50-60 knots in the
9-25kft MSL layer. Suspect this is an baroclinic and ageostrophic
response to the upper low in the Southwest U.S. digging and
building in the mid-upper level ridge from southeast to northwest
across the WFO PAH forecast area.

KPAH radar reflectivity also suggests that stronger updrafts are
moving into a more elevated area of the frontal zone, away from
the adjacent upshear zone of the surface-near surface frontal
boundary. This transitional change will limit severe potential,
but with a persistent moisture influx, this will still maintain a
flood potential through the morning, gradually diminishing from
east to west toward southeast Missouri and southwest Illinois.

Still have to work on timing of severe thunderstorm potential, but
anticipate it will be delayed until later Saturday night.

&&

.SHORT TERM...(Today through Monday night)
Issued at 358 AM CDT Sat Apr 29 2017

Flash Flood Watch, including the extension from the Friday
afternoon package into Southwest Indiana and the border counties
into Northwest Kentucky will remain in effect until Sunday
evening.

Unidirectional wind fields above 5kft MSL on the KPAH WSR-88D is
helping to main sufficient shear for updrafts above the elevated
warm front (now stalled frontal boundary). Below 5kft MSL, there
is sufficient directional shear, with W-SWly 50kt 850 mb winds
riding over the frontal zone. The combination is supporting linear
bands with updrafts sufficient to support hail as well as
excessive amounts of rain given the rich low level moisture
transport and training taking place along and just north of the
frontal boundary. With pristine (not polluted by convection)
moisture inflow under the EML south of the frontal boundary,
excessive rainfall amounts will continue through daybreak.

Should see some relaxation of inflow along the boundary as the low
level jet diminishes by mid-morning.

Utilized Weather Prediction Center (WPC) QPF (rainfall amount)
estimates for remainder of Flash Flood Watch period.

The vast majority of the highest QPF will be retracted back to
the Southeast Missouri Foothills this morning as upper low deepens
over the Four Corners area and sharpens the frontal zone in
Arkansas and Southern Missouri. As the upper low ejects out this
evening and overnight into Sunday morning, the boundary will lift,
but convective line segments will move likely regenerate into
Southeast Missouri, supporting additional strong to severe
thunderstorm activity. Given the slow eastward progression of this
system, excessive rainfall will still be a major concern and
threat.

By Sunday, the WFO PAH forecast area will be well into the warm
sector. There will be the potential of some pre-frontal convective
activity in the 15-21z (10 am - 4 pm) time frame on Sunday, which
may muddle severe potential across parts of West Kentucky.
However, given the wind fields expected across the cold front as
it moves slowly east through the daytime hours on Sunday, there
will still be the potential for damaging winds along the front and
possibly some embedded tornadoes along the frontal boundary.

Once the cold front moves through Sunday night, cooler and drier
air should dominate Monday through Monday night.

.LONG TERM...(Tuesday through Friday)
Issued at 358 AM CDT Sat Apr 29 2017

The signal still remains consistent for a midweek system to
follow in behind the exiting closed low as it moves into the Great
Lakes and eastern Canada. The medium range guidance has been
suggesting a stronger shortwave will deepen in the northwest flow
and impacting the WFO PAH forecast area beginning late Tuesday and
persisting into Wednesday, before the trough axis moves through on
Thursday. Dry weather is then expected for the remainder of
extended forecast period as ridging builds into the area.

There still appears to be the potential for a band of southwest to
northeast oriented of heavy rainfall. The placement of this band
is still variable given the variability of medium range model
solutions, so will just highlight in the hazardous weather outlook
for now.

&&

.AVIATION...
Issued at 645 AM CDT Sat Apr 29 2017

Gradual improvement in ceilings and visibilities expected for WFO
PAH TAF locations as ridging builds in from the southeast to cap
convective activity and shift winds to the south as the effective
frontal boundary moves north of each of the locations this
morning.

Reduced ceilings again after midnight Sunday (05z Sunday) as
convection moves back toward KCGI Saturday night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&

UPDATE...Smith
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, Apr 29, 3:29 AM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
429 AM CDT Sat Apr 29 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
429 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect for parts of Southern
Illinois, Southeast Missouri, Southwest Indiana, and West Kentucky.

It is strongly recommended that residents and travelers in the
flash flood watch area stay away from flooded roadways and low
lying areas. Flooding conditions are expected to worsen in these
areas over the weekend. Refer to the Watch product for additional
details.

Scattered severe thunderstorms will still be possible during the
pre-dawn this Saturday, then again late Saturday night. Large
hail and damaging wind gusts are expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Flash Flood Watch will remain in effect until Sunday evening.
Refer to the Watch product for additional details.

Another round of strong to severe thunderstorms will be
also possible Sunday afternoon and evening. Large hail and
damaging wind gusts are again expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any flooding that has already occurred over this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required again Saturday night
and then again Sunday afternoon and evening across parts of the
outlook area.

Reports of severe weather, as well as heavy rainfall amounts in
excess of an inch, are encouraged along with any reports of
flooding. Please ensure that these reports are relayed to the
National Weather Service in Paducah Kentucky.

Smith

In the hours before

Local storm report, Apr 29, 6:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
750 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MOUNT VERNON            37.94N 87.90W
04/29/2017  M5.20 INCH       POSEY              IN   CO-OP OBSERVER

&&

DLL
Local storm report, Apr 29, 6:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
757 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     FLASH FLOOD      SAVAH                   38.02N 87.98W
04/29/2017                   POSEY              IN   TRAINED SPOTTER

            NUMEROUS ROADS UNDERWATER. ESTIMATED RAINFALL
            APPROXIMATELY 6 INCHES.

&&

DLL
Local storm report, Apr 29, 7:11 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
811 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       STENDAL                 38.29N 87.13W
04/29/2017  M8.32 INCH       PIKE               IN   TRAINED SPOTTER

0800 AM     FLASH FLOOD      STENDAL                 38.29N 87.13W
04/29/2017                   PIKE               IN   TRAINED SPOTTER

            STATE HIGHWAY 61 CLOSED BETWEEN STATE ROUTE 64 AND
            SPURGEON. NUMEROUS COUNTY ROADS ARE IMPASSABLE.

&&

DLL
Local storm report, Apr 29, 7:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
812 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             GORDONVILLE             37.31N 89.67W
04/28/2017  E1.00 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            BETWEEN GORDONVILLE AND JACKSON

0130 PM     HAIL             GORDONVILLE             37.31N 89.67W
04/28/2017  M1.00 INCH       CAPE GIRARDEAU     MO   PUBLIC

            QUARTER SIZE HAIL REPORTED.

0141 PM     HAIL             CAPE GIRARDEAU          37.31N 89.55W
04/28/2017  E0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            OCCURING IN BOTH CAPE GIRARDEAU AND JACKSON

0142 PM     HAIL             CAPE GIRARDEAU          37.31N 89.55W
04/28/2017  E0.88 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

            AT I-55 AND KINGSHIGHWAY

0145 PM     HAIL             GORDONVILLE             37.31N 89.67W
04/28/2017  M0.75 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED.

0748 PM     HAIL             WADESVILLE              38.10N 87.79W
04/28/2017  M1.00 INCH       POSEY              IN   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED. LOCAL POWER OUTAGES.

0954 PM     HAIL             CAPE GIRARDEAU          37.31N 89.55W
04/28/2017  M0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

1015 PM     HAIL             CARBONDALE              37.72N 89.22W
04/28/2017  M1.00 INCH       JACKSON            IL   TRAINED SPOTTER

1050 PM     HAIL             GRASSY                  37.25N 90.14W
04/28/2017  M1.75 INCH       BOLLINGER          MO   BROADCAST MEDIA

            LATE REPORT...GOLF BALL SIZE HAIL REPORTED VIA MEDIA.

1050 PM     HAIL             GRASSY                  37.25N 90.14W
04/28/2017  M2.00 INCH       BOLLINGER          MO   BROADCAST MEDIA

            LATE REPORT...HAIL THE SIZE OF HEN EGGS REPORT VIA MEDIA.

1152 PM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
04/28/2017                   SALINE             IL   BROADCAST MEDIA

            FLASH FLOODING ON WEST CHURCH ST.

1154 PM     HAIL             6 W EVANSVILLE          37.98N 87.65W
04/28/2017  M0.75 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

1203 AM     HAIL             EVANSVILLE              37.98N 87.54W
04/29/2017  M0.75 INCH       VANDERBURGH        IN   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED.

1207 AM     HAIL             CARRIER MILLS           37.69N 88.63W
04/29/2017  M0.75 INCH       SALINE             IL   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED.

1223 AM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
04/29/2017                   VANDERBURGH        IN   TRAINED SPOTTER

            FLASH FLOODING ALONG GREEN RIVER ROAD SOUTH OF VOGEL
            ROAD. ONE VEHICLE STALLED IN WATER.

1228 AM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
04/29/2017                   SALINE             IL   BROADCAST MEDIA

            CAPITAL STREET IMPASSABLE. WIDESPREAD STREET FLOODING
            REPORTED.

1247 AM     FLASH FLOOD      SHAWNEETOWN             37.71N 88.17W
04/29/2017                   GALLATIN           IL   TRAINED SPOTTER

            NUMEROUS LOCATIONS ALONG HIGHWAY 13 EXPERIENCING FLASH
            FLOOD CONDITIONS AND NEARLY IMPASSABLE.

0100 AM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
04/29/2017  M2.77 INCH       VANDERBURGH        IN   ASOS

            5-HOUR RAINFALL ACCUMULATION.

0110 AM     FLASH FLOOD      1 NW EVANSVILLE         37.99N 87.56W
04/29/2017                   VANDERBURGH        IN   PUBLIC

            MILL CREEK AREA ON NORTHWEST SIDE OF EVANSVILLE...VEHICLE
            STUCK IN HIGH WATER

0124 AM     HEAVY RAIN       RIDGWAY                 37.80N 88.26W
04/29/2017  E3.50 INCH       GALLATIN           IL   TRAINED SPOTTER

0212 AM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
04/29/2017                   SALINE             IL   BROADCAST MEDIA

            NEARLY 10 SQUARE BLOCKS IMPASSABLE. REPORT RELAYED
            THROUGH MEDIA.

0242 AM     FLASH FLOOD      HENDERSON               37.84N 87.58W
04/29/2017                   HENDERSON          KY   STORM CHASER

            7 INCHES OF FLOWING WATER ACROSS GREEN STREET. LOWER
            PROFILE VEHICLES STRUGGLING TO PASS.

0324 AM     HAIL             MCCUTCHANVILLE          38.06N 87.52W
04/29/2017  E2.00 INCH       VANDERBURGH        IN   PUBLIC

            HAIL SIZE ESTIMATED FROM PHOTO

0324 AM     HAIL             EVANSVILLE              37.98N 87.54W
04/29/2017  M1.00 INCH       VANDERBURGH        IN   FIRE DEPT/RESCUE

            ON HIGHWAY 41 NORTH OF THE AIRPORT.

0335 AM     HAIL             MCCUTCHANVILLE          38.06N 87.52W
04/29/2017  M1.25 INCH       VANDERBURGH        IN   BROADCAST MEDIA

0500 AM     FLASH FLOOD      1 N ENFIELD             38.12N 88.34W
04/29/2017                   WHITE              IL   TRAINED SPOTTER

            A SECTION OF HIGHWAY 45 WILL BE CLOSED DUE TO HIGH WATER
            OVER THE ROADWAY.

0504 AM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
04/29/2017                   JACKSON            IL   BROADCAST MEDIA

            THE EAST BOUND LANE OF ROUTE 13 IS CLOSED AT WALL STREET
            DUE TO HIGH WATER.

0510 AM     FLASH FLOOD      CARMI                   38.09N 88.17W
04/29/2017                   WHITE              IL   LAW ENFORCEMENT

            STEWART STREET IN THE CITY OF CARMI WILL BE CLOSED DUE TO
            HIGH WATER. SEVERAL OTHER STREETS WILL HAVE SIGNS PUT UP
            AS WATER RUNS OVER THE ROAD.

0540 AM     FLASH FLOOD      CROSSVILLE              38.16N 88.06W
04/29/2017                   WHITE              IL   TRAINED SPOTTER

            A CREEK THAT IS OUT OF ITS BANKS IS FLOWING OVER THE
            ROADWAY.

0541 AM     FLASH FLOOD      HERRIN                  37.80N 89.03W
04/29/2017                   WILLIAMSON         IL   TRAINED SPOTTER

            NUMEROUS ROADS ON NW SIDE OF HERRIN COMPLETELY FLOODED
            AND IMPASSABLE. WATER RESCUES HAVE BEEN EXECUTED IN TOWN.

0545 AM     HEAVY RAIN       TENNYSON                38.08N 87.12W
04/29/2017  E2.61 INCH       WARRICK            IN   TRAINED SPOTTER

            THIS STORM TOTAL STARTED FRIDAY EVENING. 2.10 INCHES OF
            THAT HAS FALLEN SINCE MIDNIGHT.

0630 AM     HEAVY RAIN       6 W EVANSVILLE          37.98N 87.65W
04/29/2017  M4.25 INCH       VANDERBURGH        IN   TRAINED SPOTTER

0640 AM     HEAVY RAIN       3 NNE STENDAL           38.33N 87.11W
04/29/2017  E4.50 INCH       PIKE               IN   TRAINED SPOTTER

0645 AM     FLASH FLOOD      6 W HOLLAND             38.25N 87.15W
04/29/2017                   PIKE               IN   TRAINED SPOTTER

            7.93 INCHES OF RAIN IN 11 HOURS. EVERY POND AND CREEK ON
            HIS PROPERTY IS SO FILLED IT HAS BECOME ONE LARGE LAKE.
            WATER IS POURING OFF HILLY FARM FILLED MAKING DRIVING ON
            SOME COUNTY ROADS IMPOSSIBLE.

0700 AM     HEAVY RAIN       CARBONDALE              37.72N 89.22W
04/29/2017  M3.20 INCH       JACKSON            IL   ASOS

0700 AM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
04/29/2017  M4.37 INCH       VANDERBURGH        IN   ASOS

            REPORT FROM EVANSVILLE INDIANA AIRPORT ASOS DURING LAST
            24 HOURS.

0700 AM     HEAVY RAIN       MOUNT VERNON            37.94N 87.90W
04/29/2017  M5.20 INCH       POSEY              IN   CO-OP OBSERVER

0700 AM     HEAVY RAIN       2 NW PERRYVILLE         37.75N 89.90W
04/29/2017  M4.59 INCH       PERRY              MO   CO-OP OBSERVER

0725 AM     FLASH FLOOD      13 SW MARION            37.60N 89.11W
04/29/2017                   WILLIAMSON         IL   EMERGENCY MNGR

            CLOSING ROAD TO THE DEVILS KITCHEN SPILLWAY. ALSO, IN THE
            CITY OF MARION AND HERRIN, THERE ARE NUMEROUS ROADS WITH
            WATER OVER THE ROADWAY.

0725 AM     HEAVY RAIN       POSEYVILLE              38.17N 87.78W
04/29/2017  M7.10 INCH       POSEY              IN   TRAINED SPOTTER

            RAINFALL AMOUNT FOR THE PAST 12 HOURS. STILL RAINING.

0732 AM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
04/29/2017                   VANDERBURGH        IN   TRAINED SPOTTER

            SEVERAL LOCATIONS ON NORTH ST. JOSEPH ROAD FROM DARMSTADT
            TO THE NORTHERN EVANSVILLE CITY LIMITS IS UNDER WATER,
            WITH SEVERAL INTERSECTIONS UNDER WATER AS WELL. WATER IN
            HOME AT THE INTERSECTION OF ST. JOSEPH ROAD AND MILL
            ROAD.

0756 AM     FLASH FLOOD      SAVAH                   38.02N 87.98W
04/29/2017                   POSEY              IN   TRAINED SPOTTER

            NUMEROUS ROADS UNDERWATER. ESTIMATED RAINFALL
            APPROXIMATELY 6 INCHES.

0800 AM     FLASH FLOOD      STENDAL                 38.29N 87.13W
04/29/2017                   PIKE               IN   TRAINED SPOTTER

            STATE HIGHWAY 61 CLOSED BETWEEN STATE ROUTE 64 AND
            SPURGEON. NUMEROUS COUNTY ROADS ARE IMPASSABLE.

0800 AM     HEAVY RAIN       STENDAL                 38.29N 87.13W
04/29/2017  M8.32 INCH       PIKE               IN   TRAINED SPOTTER

&&

DLL
Local storm report, Apr 29, 7:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
815 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     FLASH FLOOD      MARION                  37.73N 88.94W
04/29/2017                   WILLIAMSON         IL   TRAINED SPOTTER

            INTERSECTION OF GOODALL AND JOHNSON STREET UNDER 1/2 FOOT
            OF WATER. MAIN CREEK GOING THROUGH TOWN IS NEARING
            BANKFUL.

&&

DLL
Local storm report, Apr 29, 7:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
831 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       TENNYSON                38.08N 87.12W
04/29/2017  M4.33 INCH       WARRICK            IN   TRAINED SPOTTER

            THIS IS AN UPDATED STORM TOTAL SINCE FRIDAY EVENING.

&&

DLL

The radar

The Paducah radar (KPAH), 155 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 5 flood. Local standard time, as filed.

Flood, Wayne

When
April 29, 8:00 AM CST to April 30, 11:59 PM CST
Where
Wayne County, Silva to 2.01 mi N of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.170, -90.520

A record-breaking flood began on the St. Francis River on the 30th. The river rose rapidly above flood stage, climbing about 27 feet in 30 hours. The river exceeded its highest level on record around midday on the 30th. The old record was established in 1982. The river crested about one foot above the 1982 record as the month of April was closing out. Numerous roads were closed.

Flood, Cape Girardeau

When
April 29, 11:00 AM CST to April 30, 11:59 PM CST
Where
Cape Girardeau County, 0.91 mi SE of Cape Girardeau to 2.04 mi ENE of Gulf Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.291, -89.519

The Mississippi River rose above flood stage. The river continued rising rapidly beyond the end of the month. Through the end of April, the flooding was mostly minor to moderate.

Flash Flood, Carter

When
April 29, 5:47 PM CST to April 30, 4:00 PM CST
Where
Carter County, Ellsinore to 3 mi E of Grandin
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.930, -90.750

Flash flooding of creeks was reported throughout the county. Emergency management officials conducted evacuations of residents near creeks in parts of Fremont. Numerous water rescues were conducted, especially from around Van Buren to Fremont. About five miles south of Ellsinore, Highway K was closed north of Highway B due to flooding.

Flood, Carter

When
April 29, 9:00 PM CST to April 30, 11:59 PM CST
Where
Carter County, Van Buren to 0.64 mi WSW of Van Buren
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.000, -91.020

A record-breaking flood occurred on the Current River on the 30th. The river rose rapidly above flood stage, climbing about 30 feet in 30 hours. The river exceeded its highest level on record during the morning of the 30th. The old record was established in 1904. The river crested about 8 feet above the 1904 record as the month of April was closing out. Roads and bridges were closed, and many buildings were flooded in Van Buren.

Flash Flood, Stoddard

When
April 29, 11:00 PM CST to April 30, 4:00 PM CST
Where
Stoddard County, Swinton to 0.85 mi S of Swinton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.030, -89.950

Highway K was closed due to water over the roadway between Highways M and BB.

Flash Flood, Perry

When
April 30, 1:00 AM CST to 4:00 PM CST
Where
Perry County, Altenburg to Biehle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.630, -89.580

Numerous county roads and about six state roads were flooded.

Flash Flood, Bollinger

When
April 30, 1:00 AM CST to 4:00 PM CST
Where
Bollinger County, 2.25 mi ESE of Dongola to Leopold
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
37.156, -89.933

Significant flash flooding of creeks and roads occurred around the county. In Marble Hill, Crooked Creek rose far outside its banks into portions of the city. Floodwaters crept into nearby homes and crossed the main road through town. A few inches of water were observed in a business. Highway 51 was closed due to Crooked Creek flooding. Buildings on both sides of Highway 51 were flooded. About six homes were damaged, and two were destroyed. One business received major damage. Elsewhere in the county, flooding of roads occurred, mainly in the southern part of the county. Highway H was flooded just before Highway 51, along with an area near the junction of Highways 51 and 91.

Flash Flood, Cape Girardeau

When
April 30, 1:00 AM CST to 4:00 PM CST
Where
Cape Girardeau County, Burfordville to 1.35 mi ENE of Burfordville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.370, -89.820

Flash flooding of the Whitewater Creek affected the community of Burfordville. Floodwaters from the creek damaged several homes and two vehicles. A motorist attempting to pass through the flooding ended up stranded in a flooded ditch. The vehicle was partially submerged, but nobody was injured.

Flash Flood, Butler

When
April 30, 1:15 AM CST to 4:00 PM CST
Where
Butler County, 0.44 mi SW of Stringtown to 2.28 mi WNW of Broseley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.745, -90.585

Numerous roads in the southern part of the county were impassable due to high water, including a portion of U.S. Highway 160. Flash flooding of Cane Creek resulted in swiftly flowing water over a portion of M Highway near Stringtown. An observer about seven miles northwest of Poplar Bluff measured 4.72 inches in six hours.

Flash Flood, Wayne

When
April 30, 1:15 AM CST to 4:00 PM CST
Where
Wayne County, 4.04 mi S of Mill Spg to Piedmont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.012, -90.708

Numerous roads in the county were closed due to high water, including Highway 49 south of Mill Spring. Other closed roads included sections of Highways 143, 34, FF, KK, A, and C.

Flash Flood, Ripley

When
April 30, 1:25 AM CST to 4:00 PM CST
Where
Ripley County, 1.77 mi NE of Fairdealing to 2.12 mi S of Naylor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.686, -90.595

Some county roads were impassable throughout the county. Water was over U.S. Highway 160 East at the Butler County line and in Fairdealing. Water was over Highway JJ.

Flood, Ripley

When
April 30, 3:00 AM CST to 11:59 PM CST
Where
Ripley County, 1.53 mi W of Doniphan to 1.13 mi SW of Doniphan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.620, -90.848

A record-breaking flood began on the Current River on the 30th. The river rose rapidly above flood stage, climbing about 20 feet in 24 hours. The river exceeded its highest level on record around midday on the 30th. The old record was established in 1904. The river continued rising further above the record during the night of the 30th. Roads and bridges were closed, and many buildings were flooded in Doniphan. The river continued rising at the end of April.

Flood, Butler

When
April 30, 5:00 AM CST to 11:59 PM CST
Where
Butler County, Poplar Bluff to 0.63 mi SE of Poplar Bluff
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
36.750, -90.400

The Black River rose rapidly above flood stage on the 30th, climbing about 14 feet in 18 hours. The flooding reached the major category as the month was closing out. A drowning occurred when a vehicle was swept off a county road outside of Harviell. The drowning victim was a 69-year-old woman, whose body was found inside her vehicle on May 2. The Black River continued rising beyond the end of the month.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Butler2017-04-3069FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690139, 690132, 688412, 690136, 688413, 689709, 689718, 690288, 688414, 688416, 688419, 690137, 690133.